Particular care is needed for patients who are transferred from systemically active corticosteroids to inhaled corticosteroids because deaths due to adrenal insufficiency have occurred in asthmatic patients during and after transfer from systemic corticosteroids to less systemically available inhaled corticosteroids.
After withdrawal from systemic corticosteroids, a number of months are required for recovery of hypothalamic-pituitary-adrenal (HPA)-axis function.Patients who have been previously maintained on 20 mg or more per day of prednisone (or its equivalent) may be most susceptible, particularly when their systemic corticosteroids have been almost completely withdrawn.During this period of HPA-axis suppression, patients may exhibit signs and symptoms of adrenal insufficiency when exposed to trauma, surgery, infection (particularly gastroenteritis) or other conditions associated with severe electrolyte loss.
Although PULMICORT RESPULES may provide control of asthma symptoms during these episodes, in recommended doses it supplies less than normal physiological amounts of corticosteroid systemically and does NOT provide the mineralocorticoid activity that is necessary for coping with these emergencies.During periods of stress or a severe asthma attack, patients who have been withdrawn from systemic corticosteroids should be instructed to resume oral corticosteroids (in large doses) immediately and to contact their physicians for further instructions.
These patients should also be instructed to carry a warning card indicating that they may need supplementary systemic corticosteroids during periods of stress or a severe asthma attack.Patients requiring oral corticosteroids should be weaned slowly from systemic corticosteroid use after transferring to PULMICORT RESPULES.
Lung function (FEV1 or AM PEF), beta-agonist use, and asthma symptoms should be carefully monitored during withdrawal of oral corticosteroids.
In addition to monitoring asthma signs and symptoms, patients should be observed for signs and symptoms of adrenal insufficiency such as fatigue, lassitude, weakness, nausea and vomiting, and hypotension.Transfer of patients from systemic corticosteroid therapy to PULMICORT RESPULES may unmask allergic or other immunologic conditions previously suppressed by the systemic corticosteroid therapy, eg, rhinitis, conjunctivitis, eosinophilic conditions, eczema, and arthritis (see DOSAGE AND ADMINISTRATION).Patients who are on drugs which suppress the immune system are more susceptible to infection than healthy individuals.
Chicken pox and measles, for example, can have a more serious or even fatal course in susceptible pediatric patients or adults on immunosuppressant doses of corticosteroids.
In pediatric or adult patients who have not had these diseases, or who have not been properly vaccinated, particular care should be taken to avoid exposure.
How the dose, route, and duration of corticosteroid administration affects the risk of developing a disseminated infection is not known.
The contribution of the underlying disease and/or prior corticosteroid treatment to the risk is also not known.The clinical course of chicken pox or measles infection in patients on inhaled corticosteroids has not been studied.
However, a clinical study has examined the immune responsiveness of asthma patients 12 months to 8 years of age who were treated with PULMICORT RESPULES (see PRECAUTIONS, Pediatric Use).
If a patient on immunosuppressant doses of corticosteroids is exposed to chicken pox, therapy with varicella zoster immune globulin (VZIG) or pooled intravenous immunoglobulin (IVIG), as appropriate, may be indicated.
If exposed to measles, prophylaxis with pooled intramuscular immunoglobulin (IG) may be indicated.
(See the respective package inserts for complete VZIG and IG prescribing information.) If chicken pox develops, treatment with antiviral agents may be considered.PULMICORT RESPULES is not a bronchodilator and is not indicated for the rapid relief of acute bronchospasm or other acute episodes of asthma.As with other inhaled asthma medications, bronchospasm, with an immediate increase in wheezing, may occur after dosing.
If acute bronchospasm occurs following dosing with PULMICORT RESPULES, it should be treated immediately with a fast-acting inhaled bronchodilator.Treatment with PULMICORT RESPULES should be discontinued and alternate therapy instituted.Patients should be instructed to contact their physician immediately when episodes of asthma not responsive to their usual doses of bronchodilators occur during treatment with PULMICORT RESPULES.